Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Increase in Neurontin

daisy maeddaisy mae Posts: 109
edited 06/11/2012 - 8:54 AM in Pain Medications
Hello all,
Seen my pm this morning. I feel it is so useless going to see him. There is definately a language barrier and he's never there, appts are cancelled and rescheduled all the time because he's "gone".
Ok, so anyways. I am taking 100mg of Neurontin 3 times a day and it's not really doing anything. My Dilaudid has increased in the meanwhile because the pain is insane and unrelenting. (family dr does the dilaudid not the pm..that part confuses me as well) He wants me to go up to 300mg 3 times a day in 2 months!
Is that normal? He was a little upset tht for me it has to be a slow increase and i refused to take an extra 200mg tonight. I kept reminding him I have 2 babies at home, a 12 year old who is really testing me and a husband who is lso testing me. I hve to be somewhat thinking clearly! I am VERY sensitive to the seizure and a/d type meds, pain meds are like vitamins nd don't relly make me loopy at all. I usually get sleepy for the first day or two and then i level off. The Neurontin made me super tired but I gradually went up to 3 a day..now I have to take 6 more??!!! Yikes! Can someone give me some input? How much do you take? Did you gain weight? Are you forgetful?
Sometimes I feel like I'm going crazy, and like I said I'm only on 300mg..good grief Charlie Brown! :(


  • dilaurodilauro ConnecticutPosts: 9,856
    I went from 300mg of Neurontin daily to about 2600mg in 5 weeks. No negative side effects.

    In the past, I had went from 150mg of Lyrica to 300mg of Lyrica and I had so many negative effects, I had to stop Lyrica immediately.

    Thats why people are different and react to medications in different ways.

    Just always try to have an open communications path with your doctor so that you can discuss your medications.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • Hi; and when i started taking neurotin i was taking 900mg daily.
    Now my PM has me taking 2400mg daily.

    But like you i couldnt function, and get stuff done and taken care of at home.
    So on my own i reduced the neurotin to 1200mg or 1800mg daily, depending on the kind of day i'm having.
    Got tired of the foggy mind effects from it.
    I did gain about 23 lbs. after i 1st started taking neurotin, and thats where i stayed and still am.

    I to have gotten forgetful, and when i tell my kids it's the meds, they laugh and tell me i'm getting alzhimer's.
    So while this med work for me, it is something i would like to be able to stop taking.

    Best of luck to ya.
  • Hmm, well I'm lucky in that I have a good PM who has good communication skills. He tried me on Lyrica awhile back, but I had a bad reaction, and because of that, his knowledge of medications, and my history of medication trials, he knew that Neurontin was not a medication to put me on. Obviously I had taken it before (in my charts), but I had some reaction and honestly I have no idea what, as it was a long time ago and he reminded me. Nice to know that he knows what medications have worked/not worked with me in the past and embarrassing that I don't even remember.

    I'm keeping notes now however, as I take Topamax (for migraine prevention) and just can't keep up with all that I have tried, what worked & how well, and blah, blah, blah ...

    It's a shame that not all Drs have these good communication skills and that they all don't take better looks at our charts, but in a way I can understand their side too, I mean.. maybe they take Topamax (lol), or just don't have great memories and need a lot of reminders. I do hope that your increase in the Dilaudid helps relieve your pain, but strange that your PMDr doesn't Rx it huh?
  • Daisy Mae, it sounds like you don't have the ideal PM doctor, but I will just comment on the Gabapentin (Neurontin). Ron it right, everyone is different. I have been taking Gabapentin since I developed an allergic reaction to Pregabalin (Lyrica) five years ago. For awhile, I was taking 900 mg of Gabapentin, which is the maximum I could take without triggering a headache. However, when I started taking morphine, I had to cut back on the Gabapentin to avoid somnolence, dizziness, etc. If you look deep in the web, you can find pharmacological evidence that morphine increases the serum levels of gabapentin and half-life in the body. But I can attest to that from my own experience. I don't know about hydromorphone (Dilaudid), as I have never used it. If I were you, I would increase your Gabapentin 100 mg per day, wait awhile, then if you feel OK, increase the dosage by another 100 mg, etc. Find out experimentally how much you can tolerate in addition to the hydromorphone you are taking.
Sign In or Register to comment.